| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Adhesion(s) (1695); Unspecified Infection (1930)
| Date of Event |
11/28/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh infection, abdominal wall abscess, fistula, mesh adherence to small bowel requiring small bowel resection, mesh removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
Updated results code 2 for manufacturing evaluation.Conclusions code remains unchanged.
Additional Manufacturer Narrative
H6: updated results code 1 for sterilization evaluation.Conclusion code remains unchanged.H6: added method/results/conclusions code 2 for manufacturing evaluation.
Additional Manufacturer Narrative
B7: added medical history.H6: added method/results/conclusions code 2 for sterilization evaluation.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2008: (b)(6).Operative report.Preoperative diagnosis: morbid obesity.Ventral obesity.Ventral hernia.Postoperative diagnosis: morbid obesity.Ventral obesity.Ventral hernia.Fatty liver.Name of operation: laparoscopic exploratory laparotomy.Release of incarceration.Ventral hernia repair with a gore dual mesh (8.0 x 12.0 centimeter gore mesh).Assistant: (b)(6).Anesthesia: general endotracheal anesthesia asa 3.Estimated blood loss: minimal/none.Complications: none.Drains/tubes: none.Findings: evidence of fatty liver.History of alcoholism.No biopsy taken.Description of operation: ¿with the patient having been taken to operating suite #7, he was placed in the supine positon.Under satisfactory general endotracheal anesthesia, with a double lumen nasogastric tube into the stomach and indwelling foley catheter, his abdomen was found to be protuberant with a ventral hernia with incarcerated bowel and omentum.The patient was prepped and draped in the usual sterile manner from the nipples down to the pubis and from side-to-side.The abdomen was then entered through a 5-millimeter port through a small incision over the left upper quadrant and blindly into the peritoneum.Using the 30 degree 5- millimeter lens, the abdomen was insufflated with co2 up to 14 millimeters of mercury pressure.This was followed by 2 more 5- millimeter ports, one over the right hemiabdomen and a 3rd one at the level of the anterosuperior iliac spine.The last one, which was an 11- millimeter trocar entrance over the left lower quadrant.Subsequently, see pictures included in hospital record of the incarcerated omentum which was meticulously taken down with the grasper, the incarceration was released with the use of harmonic instrument until all the adhesions were taken down and the area of the anterior abdominal wall defect was cleared.See pictures included in hospital record.Subsequently, the gore mesh was selected, being 8.0 centimeter x 12.0 centimeters x 1.0 millimeter thickness graft and tailored to the anterior abdominal wall defect.The mesh was prepped and 4 corner stitches were applied outside of the abdomen.Thereafter, it was tunneled into the abdomen and placed over the omentum.Thereafter, using the gore needle passer, the mesh was attached to the anterior abdominal wall with 4 corner stiches of 2-0 ethibond nonabsorbable material.After the mesh was covering the surgical defect and the 4 corners were attached, then the circular stapler was used, protracted, and sealed all the surrounding tissues over the periphery of the mesh.Subsequently, after this was completed, then 4 quadrant stitches of nonabsorbable material were passed through to anchor the graft over the anterior abdominal wall with ethibond sutures, nonabsorbable material in order to prevent migration.After this was completed the graft position was reassessed and it was found with a very nice central defect, being covered, and at this point we proceeded to complete the surgical procedure and only repair the major entrance of the 11-millimeter port over the left lower quadrant with 2 interrupted crossed #0 vicryl sutures.After this was completed and the trocar was removed, the insufflation was stopped and the co2 was removed from the abdominal cavity.The 3 small openings of the 5-millimeter ports were irrigated with copious amount of saline and antibiotic solution and thereafter infiltrated with xylocaine and marcaine solution for postoperative pain control, the same as the largest entrance of the abdomen over the left lower quadrant.After wound irrigation was completed, then all the wounds were closed with multiple metal staples.First and 2nd sponge and instrument count was correct.Postoperative abdominal film was ordered to rule out the presence of any foreign bodies.No wet reading was obtained at the time of this dictation.This was followed by covering the surgical wounds with small band aids and a tonsillar sponge was placed over the surgical defect to prevent bulging or collection of serum.Patient¿s vital signs remained stable, along with the urinary output.Family members were present in the waiting room area and they were briefed about the procedure and findings.If the patient remains stable in the recovery room, she will be transferred back to the surgical floor and placed under observation with the possibility of being discharged in the next 24 to 72 hours.The primary care physician, dr.(b)(6) , was contacted and informed of the procedure and findings and recommended if the need of internal medicine arises, we should obtain a consultant.I do certainly thank you for allowing me to participate in the care of this interesting patient.¿ (b)(6) 2008: (b)(6).Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp02.Lot batch code: 05721470.W.L.Gore & associates.Size: 8.0 x 12.0 cm x 1.0 mm.Expiration date: 2010-12.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp02/05721470) was implanted during the procedure.[missing records: records for treatment for ¿abdominal wall infection¿, ¿chronic drainage¿, ¿infected mesh¿, were not provided.] (b)(6) 2017: (b)(6).Operative report.Preoperative diagnosis: chronic abdominal wound infection with infected mesh.Diabetes mellitus.Hypertension.Dyslipidemia.Benign prostatic hypertrophy.Chronic obstructive pulmonary disease.Postoperative diagnosis: enterocutaneous fistula with infected mesh.Diabetes mellitus.Hypertension.Dyslipidemia.Benign prostatic hypertrophy.Multiple intraperitoneal adhesions.Chronic obstructive pulmonary disease.Procedures: laparoscopic exploration, lysis of multiple intraperitoneal adhesions (about an hour and a half), then an open exploration with removal of infected mesh, segmental small bowel resection with side-to-side anastomosis, primary closure of the abdominal wall, and removal of the umbilicus with the mesh.Assistant: mr.Damian velez, certified surgical assistant.Anesthesiologist: chang myung, md.History and findings: this 74-year-old male had a previous history of having abdomen ventral hernia repair that was reinforced with a mesh in 2008.Later on, he had laparoscopic exploration and appendectomy due to acute appendicitis, this was in 2013.At the present time, he was admitted to hospital about 6 weeks ago with what appears to be abdominal wall infection that was treated with antibiotics and responded and continued with chronic drainage in the umbilicus.It was told that it was due to an infected mesh.On exploration, the small bowel was attached to the mesh and it was draining in the umbilicus area and has an enterocutaneous fistula.No distal obstruction was observed.On exploration, the fistula had to be transected, and segmental resection of this segment of the small bowel was performed with side-to-side anastomosis, adhesions were multiple from omentum, small bowel, and colon to the abdominal wall.Description of procedure: ¿with the patient under anesthesia in supine position, prep and drape of whole abdomen was performed in usual sterile manner.The area of the umbilicus after the abdomen had been prepped and draped was squeezed and some cultures were taken from the umbilicus.The area was protected from the dissection.Then, a 5-mm trocar was placed under the left costal margin into the peritoneal cavity.Then, c02 was injected until the intraabdominal pressure was around 15 mmhg.The camera was then introduced.Multiple adhesions were seen.Another 5-mm trocar was placed in the left flank of the abdomen, another 5-mm trocar was placed in the right costal margin, and the last one was placed in the right flank of the abdomen.The adhesions were from omentum, from small bowel and large bowel.Careful lysis of adhesions was performed with some difficulty using the scissors and blunt dissection.Very close to the end of the adhesions, there was __ [sic] under the umbilicus, it was found to be a sac that communicated with small bowel.At this point, it was then transected and then the operation was transferred openly.An elliptic longitudinal incision was made around the umbilicus, where the chronic drainage was present.Dissection was carried down through the subcutaneous tissue until the abdominal cavity was entered, so segment of mesh with the umbilicus and the skin were removed en bloc.Once this had been accomplishes, it was decided to go ahead and resect the mesh away.Careful dissection was performed until the mesh was completely free and removed.This had to be removed in several segments.At this point, the attention was placed to the bowel that was attached to the abdominal wall with communication with the skin, it was found to be small bowel.Segmental transection was then performed __ [sic] and then the small bowel was anastomosed side-to-side in 2 layers using interrupted 3-0 chromic for the mucosa and interrupted 3-0 silk sutures for the serosa.Once the anastomosis was performed, the intraperitoneal cavity was explored.No other significant bleeding points were seen or observed.Then, the bowel was placed in normal position.The abdominal wall was then irrigated.The surgical team changed gloves and then the wound was closed in one layer using running 0 pds looped suture.Once the fascia was closed completely, the intraperitoneal cavity was insufflated again and endoscopic exploration was then performed.No other significant findings were found.The intraperitoneal cavity was massively irrigated.Then, the c02 was discontinued.Co2 was then removed from the intraperitoneal cavity.Subcutaneous tissue was approximated with interrupted 0 vicryl sutures and the skin was closed with 4-0 subcuticular closure.Once the retention suture was place, all the small skin incisions from the 5-mm trocars were then irrigated and infiltrated with 1% xylocaine and marcaine.At this point, the sponge count, needle count, and instrument count was correct twice.Estimated blood loss during the procedure was about 150 ml of blood.No blood was transfused.No drains were left.After the dressing was applied, the patient was then sent to recovery room in stable condition.¿ (b)(6) 2017: (b)(6).Coding summary.Infection.Fistula of intestine.Type 2 diabetes mellitus.Peritoneal adhesions.Nicotine dependence.Gastritis.Peptic ulcer.Chronic obstructive pulmonary disease.Long term use of insulin.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [facility ni].(b)(6), md.History & physical.Umbilical hernia; states had x 3 years, denies pain, has grown in size.Tobacco: start age 20, 1 pack [illegible].Alcohol socially.Gastroesophageal reflux disease.Weight 219 lbs.Impression: ventral hernia.Will need abdomen/pelvic ct scan.[missing records: records for ct scan of abdomen/pelvis were not provided.] on (b)(6) 2008: (b)(6), md.Discharge summary.Admitting diagnosis: obstructive ventral hernia.Discharge diagnoses: chronic liver disease.Morbid obesity.Operation: repair of other hernia anterior wall.65-year-old with history of umbilical hernia for 3 years.Denied pain, said it had grown in size.On (b)(6) 2008, comfortable and without any complication.No signs of infection; wbc 9.3.Hemodynamically stable, was to be discharged home.Instructions to make appointment with dr.(b)(6) 1 week after discharge and with primary care.On (b)(6) 2017: (b)(6), md.Emergency department visit.Pain in abdomen; began 6 to 7 days ago.Is 10/10 in severity, intermittent and worse with pressure.Had seen his doctor regarding pain, unsure of diagnosis.Today patient hit abdomen with trunk of car; since has been oozing blood from umbilical area.Temperature: 37.9 [100.3].Abdomen: soft, mcburney¿s point non-tender, no guarding, rebound or distention, bowel sounds normoactive.Tenderness with induration surrounding the umbilicus with erythema, bloody pus oozing from umbilicus.Ct abdomen/pelvis.Impression: anterior abdominal wall mesh repair with new periumbilical fat stranding and skin thickening with suggestion of associated hypoattenuating 8 mm focus; may represent abscess.Impression: abdominal wall abscess.Plan: admit.On (b)(6) 2017: (b)(6), md.Radiology, ct abdomen / pelvis with contrast.Indication: abdominal pain.Impression: anterior abdominal wall mesh repair with new periumbilical fat stranding and skin thickening, with suggestion of associated hypoattenuating 8 mm focus, may represent abscess.Marked fatty infiltration of liver, likely hepatomegaly.On (b)(6) 2017 [assigned]: (b)(6) hospital.Microbiology.Blood culture.No growth at 5 days.On (b)(6) 2017 [assigned]: (b)(6) hospital.Microbiology.Wound culture.Source: wound other.Culture results: 1+ gram negative lactose fermenter.Organism 1: e.Coli.Organism 2: klebsiella pneumoniae.On (b)(6) 2017: (b)(6), md.Consultation.After area started draining, feels much better.No redness around area.Abdomen still soft without any significant pain.Impression: not sure patient has an abscess.Probably seroma secondary to trauma.Will recommend send home with oral antibiotics to follow up with dr.(b)(6) who placed hernia 4 years ago.On (b)(6) 2017: (b)(6), md.Discharge summary.Discharge diagnoses: abdominal wall abscess with likely infected hernia mesh.Hypertension, type 2 diabetes mellitus, dyslipidemia, benign prostatic hypertrophy, obesity.Presented to emergency department complaining of abdominal pain with erythema and induration of abdominal wall, draining purulent fluid through umbilicus; admitted for abdominal wall abscess and cellulitis.Started on empiric antibiotic therapy with vancomycin and zosyn.Wound culture did grow e.Coli, klebsiella pneumonia; pan susceptible.Remained afebrile throughout hospitalization with normal wbc count.Clinically improved and cleared by surgical service for discharge and deferred any surgical intervention.Has to complete a 14-day course of antibiotic therapy.Follow up with surgical service in outpatient setting.At time of discharge denied fever, chills, cough, abdominal pain, nausea, vomiting, diarrhea.Tolerating oral, ambulating, regular bowel movements.Follow up dr.(b)(6) in 1 week.Discharge medications: cefuroxime [antibiotic] x14 days, continue home medications.Activity as tolerated.Disposition: home.On (b)(6) 2017: (b)(6) regional.[signature illegible].Discharge instructions.Patient condition: temperature: 100.3.Restrictions: no heavy lifting.Wound care: change dressing daily to abdomen.On (b)(6) 2017: (b)(6).Pathology report.Specimen: (b)(4).Clinical diagnosis: infected abdominal wall mesh.Gross description: ¿enterocutaneous fistula infected mesh.¿ it consists of a small bowel segment, a portion of skin with subcutaneous fat and segments of foreign material compatible with mesh.The bowel measures 13.0 cm with the attached mesenteric fat it is 6.0 cm in width and 3.5 cm in diameter.The serosa is reddish brown and shows several fibrous adhesions.Near the mid third of the segment there is a 2.0 x 2.0 cm transmural opening with glistening light brown mucosa bulging out from the opening ¿ this is highly compatible with an enterocutaneous fistula (#1 and #2).Two additional cross sections next to and from each side of the fistula are in cassettes #3 and #4.No other lesions are seen.Sections from the margins are in cassette #6.A piece of skin received tightly sutured, 6.0 x 1.0 cm in maximum diameters and 3.4 cm in maximum thickness, is present; it is invaginated at the center of the specimen and there appears to be a fistula like tract going into the deep subcutaneous tissue ¿ representative sections are in cassettes #7 and #8.The portions of foreign material, compatible with mesh, which includes several metallic spring-like structures measure 8.0 x 7.0 x 1.0 cm and 5.5 x 2.7 x 0.3 cm in overall dimensions.No sections.Microscopic description: 10 h&e stained sections are examined.Sections #1 and #2 confirm the presence of small bowel with an opening to the serosal surface, associated with severe and acute chronic inflammation of the mucosa and surrounding soft tissue, with flattening of the mucosal villi and superficial ulceration.The sections from the sides of the opening/fistula show small bowel with a very extensive fibrous thickening of the serosa associated with acute and chronic inflammation including organizing inflammatory exudate.The sections #4 and #5 show cross sections of bowel with stenosis of the lumen and the margins disclose viable bowel well with no significant pathologic alteration.Final diagnosis: small bowel, segmental resection (13 cm).Features highly consistent with enterocutaneous fistula associated with severe acute and chronic inflammatory cells and superficial ulcerations.Viable specimen margins with no significant pathologic alteration.Negative for neoplasia.Segment of skin: focal invagination of the epidermis with ulceration and severe inflammation including inflammatory granulation tissue with foreign body histiocytes, compatible with origin from enterocutaneous fistula.Negative for malignancy.Mesh, fragments: identified.Tissues: a.Abdomen, nos ¿ enterocutaneous fistula with infected mesh.On (b)(6) 2017: [missing records: a culture report detailing analysis of the specimens collected during on (b)(6) 2017 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05721470.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.